Experimental lovastatin myopathy

Andrew J. Waclawik, Sigurd Lindal, Andrew G. Engel

Research output: Contribution to journalArticle

55 Scopus citations

Abstract

Lovastatin (LS) is a potent HMG-CoA inhibitor used in the treatment of hypercholesterolemia. In humans it can cause a severe, necrotizing myopathy with myoglobinuria and renal failure. To investigate the pathogenesis of LS-induced myopathy we studied the effects of LS on rat skeletal muscle. Lewis rats were gavage-fed 1 mg/g body weight/day of LS. Control rats received carboxymethylcellulosc-based suspension by gavage. Gastrocnemius and soleus, fast and slow twitch muscles respectively, were studied by light and electron microscopy. By day 10 LS-treated rats became severely weak. Gastrocnemius was severely affected with degeneration of membranous organelles and microvacuole formation, but soleus was spared. Eventually, 20-50% of the gastrocnemius but none of the soleus fibers became necrotic. Non-necrotic fibers showed no increases of acid phosphatase, indicating that autophagy was not excited. We conclude that LS causes muscle injury by inducing degeneration of membranous organelles, and fast twitch muscle fibers are selectively vulnerable to LS myopathy.

Original languageEnglish (US)
Pages (from-to)542-549
Number of pages8
JournalJournal of Neuropathology and Experimental Neurology
Volume52
Issue number5
DOIs
StatePublished - Sep 1993

Keywords

  • Hmg-CoA reductase inhibitors
  • Hypercholesterolemia
  • Lovastatin
  • Myopathy

ASJC Scopus subject areas

  • Pathology and Forensic Medicine
  • Neurology
  • Clinical Neurology
  • Cellular and Molecular Neuroscience

Fingerprint Dive into the research topics of 'Experimental lovastatin myopathy'. Together they form a unique fingerprint.

  • Cite this